Economics at your fingertips  

Recovering cointegration via wavelets in the presence of non-linear patterns

Martínez Compains Jorge (), Gençay Ramazan, Rodríguez Carreño Ignacio (), Trani Tommaso and Ramos Vilardell Daniel
Additional contact information
Gençay Ramazan: Department of Economics, Simon Fraser University, Vancouver, Canada
Rodríguez Carreño Ignacio: School of Economics and Business Administration, DATAI, Data Science and Artificial Intelligence Institute, Universidad de Navarra, Pamplona, Spain
Ramos Vilardell Daniel: School of Economics and Business Administration, Universidad de Navarra, Pamplona, Spain

Studies in Nonlinear Dynamics & Econometrics, 2021, vol. 25, issue 5, 255-265

Abstract: Johansen’s Cointegration Test (JCT) performs remarkably well in finding stable bivariate cointegration relationships. Nonetheless, the JCT is not necessarily designed to detect such relationships in presence of non-linear patterns such as structural breaks or cycles that fall in the low frequency portion of the spectrum. Seasonal adjustment procedures might not detect such non-linear patterns, and thus, we expose the difficulty in identifying cointegrating relations under the traditional use of JCT. Within several Monte Carlo experiments, we show that wavelets can empower more the JCT framework than the traditional seasonal adjustment methodologies, allowing for identification of hidden cointegrating relationships. Moreover, we confirm these results using seasonally adjusted time series as US consumption and income, gross national product (GNP) and money supply M1 and GNP and M2.

Keywords: cointegration; near cointegration; seasonal adjustment; wavelet decomposition (search for similar items in EconPapers)
JEL-codes: C01 C12 C22 (search for similar items in EconPapers)
Date: 2021
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1515/snde-2018-0120

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

Page updated 2022-01-04
Handle: RePEc:bpj:sndecm:v:25:y:2021:i:5:p:255-265:n:1